Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 53, NWS Duluth, MN

July 21, 2002Cass County, Crow Wing County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 21, 2002, 7:11 AM CDT for Cass County, Crow Wing County, Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2002, 7:11 AM CDT (12:11 UTC)
Expired
Jul 21, 2002, 8:00 AM CDT
In force
49 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Cass County, MN, Crow Wing County, MN

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:35 AM CDTThunderstorm Wind 52 ELong Prairie, MNFew trees toppled.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2410 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WUUS53 KDLH 211211
SVRDLH
MNC021-035-211300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
710 AM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CROW WING COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA

* UNTIL 800 AM CDT.

* AT 709 AM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH 90 MPH
  WINDS LOCATED ALONG A LINE EXTENDING FROM 44 MILES SOUTHWEST OF    
  PARK RAPIDS TO 61 MILES SOUTHWEST OF BRAINERD...MOVING NORTHEAST   
  AT 50 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  FORT RIPLEY AT 755 AM
  CASINO AT 750 AM
  PILLAGER AT 750 AM
  
DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THESE STORMS. TAKE 
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.END

LAT...LON 4640 9581 4624 9549 4626 9549 4567 9530
          4571 9387 4629 9411 4629 9406 4646 9434

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:00 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 21, 4:00 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
400 AM CDT SUN JUL 21 2002

MAIN FOCUS TODAY IS PLACEMENT OF PCPN/HEAVY RAINFALL POTENTIAL.

THE MODELS ARE HAVING A HARD TIME DIAGNOSING QPF SO FAR THIS
MORNING...WITH THE 06Z MESOETA/RUC BEST INDICATING QPF AREAS
AND LOCATING PLACEMENT OF VORT MAXES. WILL FOLLOW THE MESOETA
FOR THE DETAILS...AS THE AVN APPEARS TO BE SUFFERING SOME
CONVECTIVE FEEDBACK PROBLEMS.

EARLIER HEAVY CONVECTION OVER OUR SOUTHERN CWA HAS SINCE
DIMINISHED...WITH THE EXCEPTION BEING OVER NW WI...WHERE HEAVY
RAINFALL CONTINUES TO BE A PROBLEM. WILL CANCEL THE FLOOD WATCH
AT 430 AM...ALTHOUGH IF THE SAME SITUATION SETS UP ACROSS THESE
ZONES...WE MAY NEED TO REVISIT THE FLOODING POTENTIAL THERE. WITH
850 THETA-E AXIS NOSING INTO OUR SOUTHERN ZONES TODAY...WILL NEED
TO KEEP MENTION OF HEAVY RAINFALL. THINK THE PCPN IN SD WILL LIFT
NE AND DIMINISH SOMEWHAT TODAY...BEFORE A NEW BATCH OF STORMS
FIRES UP AS A H7-H5 S/W SWINGS ACROSS THE AREA. OCNL WORDING
SEEMS APPROPRIATE IN THE FAR SOUTH...WITH JUST CHANCE POPS
IN THE NORTH. LOCALLY HEAVY RAINFALL AGAIN POSSIBLE THIS
EVENING. MESOETA OMEGA HITS THIS AREA HARD AGAIN LATER TODAY.

DRIER AIR WILL PUSH IN ACROSS THE NORTH BY TONIGHT...AND WILL
THEN PUSH ACROSS NW WI LATER TONIGHT/MONDAY. TEMPS AND HUMIDITY
WILL BE QUITE A BIT LOWER. TEMPS TODAY WILL BE WELL INTO THE
80S...ALONG WITH HIGH HUMIDITY.

THANKS TO MQT/GRB FOR COORDINATION.

.DLH...NONE.

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 11:12 PM CDTSevere Thunderstorm WarningDLHAitkin, Crow Wing, Pine63 min
Jul 21, 12:13 AM CDTTornado WarningDLHPine62 min
Jul 21, 12:24 AM CDTTornado WarningDLHPine51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.